Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 105, NWS Austin/San Antonio, TX

May 11, 2017Travis County, Williamson County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 11, 2017, 5:05 PM CDT for Travis County, Williamson County, Texas. It was in force for 40 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2017, 5:05 PM CDT (22:05 UTC)
Expired
May 11, 2017, 5:45 PM CDT
In force
40 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Travis County, TX, Williamson County, TX

The radar

The Ft Hood radar (KGRK), 51 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 5:05 PM CDTHAIL 16 Nne West Lake Hills, TXTIME ESTIMATED WITH RADAR.
May 11, 5:07 PM CDTHAIL 16 Nne West Lake Hills, TXCORRECTED TIME. TIME ESTIMATED WITH RADAR.
May 11, 5:15 PM CDTHAIL 16 S Jollyville, TXQUARTER SIZED HAIL, MESA DR AT PAINTROCK DR.
May 11, 5:15 PM CDTHAIL 1.56 Nne West Lake Hills, TXPING PONG BALL SIZED HAIL NEAR TX 360 AT LAKEWOOD DR.
May 11, 5:21 PM CDTHAIL 0.253 Ssw Jollyville, TXAGHT2/AUSTIN GREAT HILLS NWS COOP STATION REPORTED A FEW PEA SIZE HAILSTONES BEGINNING AT 521 PM AND ENDING AT 524 PM.
May 11, 5:24 PM CDTHAIL 1.52 Wsw Wells Branch, TXREPORT AND PICTURE FROM TWITTER USER. NO STREET REFERENCES AVAILABLE.
May 11, 5:32 PM CDTHAIL 12 Nw Windemere, TXQUARTER SIZED HAIL NEAR I-35 AT TOLL ROAD 45.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 2:43 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.1 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2017-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2017-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1665 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

017 
WUUS54 KEWX 112205
SVREWX
TXC453-491-112245-
/O.NEW.KEWX.SV.W.0105.170511T2205Z-170511T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
505 PM CDT THU MAY 11 2017

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  South central Williamson County in south central Texas...
  Central Travis County in south central Texas...

* Until 545 PM CDT

* At 505 PM CDT, a severe thunderstorm was located over West Lake
  Hills, or near Austin, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Austin, Round Rock, Pflugerville, Anderson Mill, Windemere, Hutto,
  Manor, Bee Cave, West Lake Hills, Rollingwood, Barton Creek,
  Coupland, Sunset Valley, Rices Crossing, Brushy Creek, Wells
  Branch, Jollyville, Camp Mabry and Lost Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3019 9782 3032 9798 3065 9759 3047 9735
TIME...MOT...LOC 2205Z 231DEG 39KT 3031 9783 

HAIL...1.00IN
WIND...60MPH
 
$$

BMW
1 follow-up statement
637 
WWUS54 KEWX 112218
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
518 PM CDT THU MAY 11 2017

TXC453-491-112245-
/O.CON.KEWX.SV.W.0105.000000T0000Z-170511T2245Z/
Williamson TX-Travis TX-
518 PM CDT THU MAY 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTH CENTRAL WILLIAMSON AND NORTHEASTERN TRAVIS COUNTIES...

At 518 PM CDT, a severe thunderstorm was located near Windemere,
moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Austin, Round Rock, Pflugerville, Anderson Mill, Windemere, Hutto,
Coupland, Rices Crossing, Brushy Creek, Wells Branch and Jollyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3030 9770 3041 9786 3065 9759 3047 9735
TIME...MOT...LOC 2218Z 231DEG 39KT 3040 9770 

HAIL...1.00IN
WIND...60MPH
 
$$

BMW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:48 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, May 11, 2:48 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
248 PM CDT Thu May 11 2017

.SHORT TERM (Tonight through Friday Night)...
Scattered showers and isolated thunderstorms are ongoing across
parts of South Central Texas east of a dryline extending from Mason
to Eagle Pass. An upper level trough will move east across the
Central/Southern Plains dragging the dryline a little further east
this evening, before a cold front overtakes it during the overnight
hours. Upward forcing ahead of these features will keep showers and
thunderstorms in the forecast this evening into the overnight hours.
The best moisture, instability and dynamics will be this afternoon
into evening resulting in the highest POPs. Still some potential for
strong to severe storms especially along and east of Highway 281
where CAPES of near 2000 J/Kg and 0-6 KM shear of 40 KTs reside. Have
issued a Severe Thunderstorm Watch for Lee County until 10 PM CDT.
However, cloud cover may serve to maintain a cap to inhibit deeper
convection. Moisture will decrease overnight as the front moves
through and go only slight chances POPs along and east of I-35. For
Friday into Friday night, ridging at the surface and aloft builds
into our area as the upper level trough moves away. A drier airmass
results in cooler nights, though minimal cold advection allows for
near normal daytime temperatures.

&&

.LONG TERM (Saturday through Thursday)...
Upper level ridging drifts over our area as a long wave upper level
trough moves into the western states while the surface ridge moves
off to the east this weekend. Moisture slowly returns bringing
warmer low temperatures. Sufficient moisture and upslope flow will
generate isolated showers and thunderstorms over the Serranias del
Burro in the afternoons, however, steering flow will keep them west
of our area. The trough remains over the western states next week as
short wave troughs rotate through it with a moist lower to mid level
flow over our area. Expect periods of showers and thunderstorms near
the Rio Grande on Monday due to storms coming off the Serranias del
Burro and areawide Tuesday through Thursday from the short waves and
possible dryline intrusions. It will feel muggy with dewpoints in the
upper 60s to lower 70s much of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              64  85  61  86  62 /  40   0   0   0   0
Austin Bergstrom Intl Airport  64  84  59  86  60 /  40   0   0   0   0
New Braunfels Muni Airport     64  85  59  88  61 /  30   0   0   0   0
Burnet Muni Airport            60  82  57  84  60 /  10   0   0   0   0
Del Rio Intl Airport           63  87  62  90  66 /  -    0   0   0   0
Georgetown Muni Airport        62  83  58  84  61 /  20   0   0   0   0
Hondo Muni Airport             63  88  58  89  60 /  10   0   0   0   0
San Marcos Muni Airport        64  85  59  86  60 /  40   0   0   0   0
La Grange - Fayette Regional   67  85  60  85  62 /  50  -    0   0   0
San Antonio Intl Airport       65  86  62  88  63 /  20   0   0   0   0
Stinson Muni Airport           66  87  62  90  63 /  20   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...TB3
Synoptic/Grids...04
Public Service/Data Collection...Treadway
Hazardous weather outlook, May 11, 4:32 AM CDT, 12 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
432 AM CDT Thu May 11 2017

TXZ171>173-183>194-202>209-217>225-228-120945-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
432 AM CDT Thu May 11 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Strong thunderstorms will be possible today for areas mainly east
of the Interstate 35 corridor this afternoon and evening. Hail
and damaging winds will be the main threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 11, 5:00 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
500 PM CDT THU MAY 11 2017

TXZ173-192-112245-
Williamson TX-Travis TX-
500 PM CDT THU MAY 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WILLIAMSON AND
CENTRAL TRAVIS COUNTIES UNTIL 545 PM CDT...

At 500 PM CDT, Doppler radar was tracking a strong thunderstorm over
Barton Creek, or near Tanglewood Forest, moving northeast at 45 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Austin, Round Rock, Pflugerville, Anderson Mill, Windemere, Manor,
Bee Cave, West Lake Hills, Rollingwood, Barton Creek, Shady Hollow,
Sunset Valley, Brushy Creek, Wells Branch, Jollyville, Camp Mabry and
Lost Creek.

LAT...LON 3017 9788 3027 9802 3056 9770 3040 9747
TIME...MOT...LOC 2200Z 231DEG 40KT 3027 9788

BMW

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:33 PM CDTSpecial Weather StatementEWXKinney42 min
May 10, 7:34 PM CDTSpecial Weather StatementEWXKinney41 min
May 10, 7:38 PM CDTSevere Thunderstorm WarningEWXKinney, Val Verde52 min
May 10, 8:19 PM CDTSevere Thunderstorm WarningEWXKinney41 min
May 10, 8:58 PM CDTSevere Thunderstorm WarningEWXKinney, Uvalde47 min
May 10, 9:43 PM CDTSevere Thunderstorm WarningEWXUvalde40 min
May 10, 10:21 PM CDTSpecial Weather StatementEWXVal Verde39 min
May 10, 10:35 PM CDTTornado WarningEWXVal Verde40 min
May 10, 11:13 PM CDTSevere Thunderstorm WarningEWXEdwards, Kinney, Val Verde47 min
May 11, 5:00 PM CDTSpecial Weather StatementEWXTravis45 min
May 11, 5:40 PM CDTSpecial Weather StatementEWXWilliamson35 min
May 11, 6:17 PM CDTSpecial Weather StatementEWXWilliamson43 min
May 11, 6:51 PM CDTSpecial Weather StatementEWXLee39 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.